Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 29, NWS Wichita, KS

July 2, 2016McPherson County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 2, 2016, 10:48 AM CDT for McPherson County, Kansas. It took effect at Jul 3, 2016, 9:18 AM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 10:48 AM CDT (15:48 UTC)
In effect from
Jul 3, 2016, 9:18 AM CDT
Expired
Jul 4, 2016, 7:10 AM CDT
In force
22 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County McPherson County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River at Lindsborg (LNSK1). The gauge peaked at 17.49 ft at Jul 3, 2016, 4:00 PM CDT.

actionminormoderate10203007/0207/0307/0407/05
Action stage
19 ft
Minor stage
21 ft
Moderate stage
29 ft
Major stage
33.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06866000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

158 
WGUS43 KICT 021548
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1048 AM CDT SAT JUL 2 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Smoky Hill River At Lindsborg affecting McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-030548-
/O.NEW.KICT.FL.W.0029.160703T1418Z-160704T1210Z/
/LNSK1.1.ER.160703T1418Z.160703T1800Z.160704T0010Z.NO/
1048 AM CDT SAT JUL 2 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Smoky Hill River At Lindsborg.
* From Sunday morning until Monday morning.
* At 10:30 AM Saturday the stage was 8.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Sunday morning and 
  continue to rise to near 21.8 feet by early Sunday afternoon. The 
  river will fall below flood stage by Sunday evening.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet 
  from bank. Old Mill Park floods along with low lying fields in 
  rural areas. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Lindsborg       21.0   8.0  Sat 10 AM   20.5   15.1    9.2
    
&&
     
LAT...LON 3851 9792 3847 9766 3860 9758 3865 9766
      3857 9774 3866 9792             

$$

JAS
2 follow-up statements
416 
WGUS83 KICT 021925
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
225 PM CDT SAT JUL 2 2016

...The flood warning continues for the following river in Kansas...

  Smoky Hill River At Lindsborg affecting McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-030925-
/O.CON.KICT.FL.W.0029.160703T1418Z-160704T1210Z/
/LNSK1.1.ER.160703T1418Z.160703T1800Z.160704T0010Z.NO/
225 PM CDT SAT JUL 2 2016

The Flood Warning continues for
  The Smoky Hill River At Lindsborg.
* From Sunday morning until Monday morning.
* At  1:30 PM Saturday the stage was 8.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Sunday morning and 
  continue to rise to near 21.8 feet by early Sunday afternoon. The 
  river will fall below flood stage by Sunday evening.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet 
  from bank. Old Mill Park floods along with low lying fields in 
  rural areas. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Lindsborg       21.0   8.2  Sat 01 PM   20.5   15.1    9.2
    
&&
     
LAT...LON 3851 9792 3847 9766 3860 9758 3865 9766
      3857 9774 3866 9792             

$$
695 
WGUS83 KICT 030239
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
939 PM CDT SAT JUL 2 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Smoky Hill River At Lindsborg affecting McPherson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-030309-
/O.CAN.KICT.FL.W.0029.000000T0000Z-160704T1210Z/
/LNSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
939 PM CDT SAT JUL 2 2016

The Flood Warning is cancelled for
  The Smoky Hill River At Lindsborg.
* At  9:30 PM Saturday the stage was 13.3 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will crest below flood stage at 17.4 feet 
  Sunday morning.


&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Lindsborg          21.0  13.3  Sat 09 PM   14.6   9.2   8.1
    
&&
    
LAT...LON 3851 9792 3847 9766 3860 9758 3865 9766
      3857 9774 3866 9792             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 2, 6:42 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 6:42 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 AM CDT SAT JUL 2 2016

.SHORT TERM...(Today through Monday night)
Issued at 311 AM CDT Sat Jul 2 2016

Ongoing mcs cluster with torrential rainfall rates will continue to
propagate eastward at 30 mph across south central and southeast
Kansas early this morning. This mcs complex is feeding on strong
moisture transport via a 45 knot southerly low-level jet.
A precipitable water axis of 1.75 to 2 inches is oriented along
and downstream of this mcs, thus very heavy rainfall rates and
localized flooding or flash flooding will be possible until it
exits the region to the east-northeast later this morning. Will
expand Flash Flood Watch southward 1 more row of counties. By
midday today, the nam and gfs indicate the a surface low over
northwestern Kansas, with a warm front draped southeast from the
low across central into southeast Kansas. A lee trough axis will
extend southwest of the low into southwestern Kansas. High
temperatures will be very uncertain depending on how far north the
actual warm front makes it, and effects of outflow from this mcs.
Will show a contrast of lower 80s near the warm front, to the mid
90s near the Oklahoma border.

A shortwave trough will eject eastward out of Colorado across Kansas
late this afternoon into Sunday. Surface convergence along the
aforementioned surface low, warm front, and surface trough axis
and enhanced upper ascent from the approaching wave, should allow
strong thunderstorms to redevelop mid-late afternoon. As the wave
continues to traverse slowly eastward tonight, another nocturnal
moderately strong, southerly low-level jet will develop, allowing
storms over northern/western Kansas to expand in coverage into a
potentially large storm complex...which will have a slow east-
southeastward propagation through the forecast area. Storm
training with intense, potentially excessive hourly rainfall
rates, will be possible with a slowly veering low-level jet
becoming more aligned with the southward advancing cold front. It
is possible that the Flash Flood Watch will be modified by later
shifts if the focus area shifts from current expectations but
otherwise, will maintain the Flash Flood Watch through 12z Sunday
for now.

High chances for thunderstorms will linger in southeastern Kansas
Sunday into Sunday night, as the slow-moving cold front interacts
with an anomalously moist, unstable airmass. Locally heavy
rainfall could accompany these storms. Cooler than normal air will
begin infiltrating the forecast area Sunday into Monday behind the
front. The forecast outlook for Monday evening is presently dry
with relatively light southeasterly winds of 5 to 10 mph.

.LONG TERM...(Tuesday through Friday)
Issued at 311 AM CDT Sat Jul 2 2016

Broad, flat mid-upper ridging will prevail
across the southern tier states, with a belt of mid-upper level
westerlies across the northern tier states. 850-700 mb temperatures
are progged to climb toward mid-late week over Kansas, which will
lead to above normal temperatures for the forecast area. Any rain
chances are very slight (15-20%) perhaps Tuesday and again toward
the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CDT Sat Jul 2 2016

Precipitation will diminish from west to east this morning with a
return to VFR across the area. Breezy southerly winds will usher
in mild temperatures but the break in precipitation will be
short-lived with storms expected to redevelop after 2-3 pm as the
airmass remains weakly capped. Flight categories will likely be
reduced to MVFR with transient IFR under the heavier showers this
afternoon and evening. Locally heavy rain may may drive
visibilities to around 1 mile at times this evening and tonight as
another large complex of storms is expected to impact Central and
South Central KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  70  80  63 /  70  80  40  10
Hutchinson      85  67  79  62 /  80  80  30  10
Newton          85  68  79  61 /  90  80  40  10
ElDorado        88  69  79  62 /  90  80  60  20
Winfield-KWLD   94  72  84  63 /  40  80  60  30
Russell         81  62  77  61 /  80  70  20  10
Great Bend      84  64  78  61 /  70  80  20  10
Salina          84  65  77  61 /  90  80  30  10
McPherson       84  65  78  61 /  90  80  30  10
Coffeyville     93  74  86  64 /  40  70  80  60
Chanute         88  72  82  63 /  70  70  70  50
Iola            87  70  81  63 /  80  80  70  40
Parsons-KPPF    91  73  85  64 /  60  70  70  60

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch through Sunday morning for KSZ047>053-067>072-
082-083.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, Jul 2, 3:42 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT SAT JUL 2 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 AM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES WILL
TRACK SLOWLY EASTWARD ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN
KANSAS THIS MORNING. LOCALIZED FLOODING OR FLASH FLOODING IS
POSSIBLE.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER
THIS AFTERNOON ACROSS CENTRAL AND SOUTHWESTERN KANSAS. ISOLATED
WIND GUSTS OF 50 TO 60 MPH AND HAIL OF NICKEL SIZE WILL BE
POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. THE STORMS ARE EXPECTED
TO MERGE INTO A LARGER STORM COMPLEX TONIGHT...TRACKING EAST
SOUTHEASTWARD ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
TORRENTIAL RAINFALL RATES...FLASH FLOODING AND GUSTY WINDS WILL
BE POSSIBLE WITH THIS STORM COMPLEX. PLEASE REFER TO THE FLASH
FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER SUNDAY INTO SUNDAY NIGHT...MAINLY
EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE.

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE NORMAL TOWARD MID TO LATE
NEXT WEEK. COMBINED WITH MODERATE TO HIGH HUMIDITY LEVELS...HEAT
INDICES OF 100 TO 105 DEGREES WILL BE QUITE POSSIBLE ACROSS MUCH
OF THE AREA DURING THE AFTERNOON HOURS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS OF MEASURED RAINFALL AMOUNTS GREATER THAN 1 INCH
WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jul 2, 8:22 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       STRONG CITY             38.40N 96.54W
07/02/2016  M2.40 INCH       CHASE              KS   BROADCAST MEDIA

&&

JAS
Local storm report, Jul 2, 8:42 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       NICKERSON               38.15N 98.09W
07/02/2016  M2.10 INCH       RENO               KS   BROADCAST MEDIA

&&

JAS
Local storm report, Jul 2, 8:57 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 ESE INMAN             38.21N 97.72W
07/02/2016  M3.10 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 2, 9:02 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       WINDOM                  38.38N 97.91W
07/02/2016  M2.62 INCH       MCPHERSON          KS   CO-OP OBSERVER

&&

JAS
Local storm report, Jul 2, 9:07 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 N HUTCHINSON          38.09N 97.91W
07/02/2016  M3.25 INCH       RENO               KS   PUBLIC

            PICTURE VIA TWITTER OF 3.25 INCHES SINCE LAST NIGHT.

&&

VJP
Local storm report, Jul 2, 10:46 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1046 AM CDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HILLSBORO               38.35N 97.20W
07/02/2016  M3.70 INCH       MARION             KS   COCORAHS

0700 AM     HEAVY RAIN       3 ESE WINDOM            38.37N 97.86W
07/02/2016  M4.10 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       2 NW GOESSEL            38.27N 97.37W
07/02/2016  M3.48 INCH       MARION             KS   CO-OP OBSERVER

            IN THE LAST 24 HOURS

0700 AM     HEAVY RAIN       2 NW HUTCHINSON         38.09N 97.94W
07/02/2016  M3.08 INCH       RENO               KS   COCORAHS

0700 AM     HEAVY RAIN       1 NE GALVA              38.39N 97.52W
07/02/2016  M3.13 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       2 ENE GREAT BEND        38.37N 98.77W
07/02/2016  M3.08 INCH       BARTON             KS   COCORAHS

0700 AM     HEAVY RAIN       6 WSW MCPHERSON         38.34N 97.76W
07/02/2016  M3.21 INCH       MCPHERSON          KS   COCORAHS

0700 AM     HEAVY RAIN       8 SW HILLSBORO          38.27N 97.31W
07/02/2016  M3.44 INCH       MARION             KS   COCORAHS

0900 AM     HEAVY RAIN       LYONS                   38.35N 98.20W
07/02/2016  M3.00 INCH       RICE               KS   EMERGENCY MNGR

0900 AM     HEAVY RAIN       STERLING                38.21N 98.21W
07/02/2016  M3.10 INCH       RICE               KS   EMERGENCY MNGR

            RAINFALL TOTAL FROM 11 LAST NIGHT THRU 9 THIS MORNING.

1000 AM     HEAVY RAIN       4 NW LYONS              38.39N 98.25W
07/02/2016  M4.30 INCH       RICE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TO KWCH THAT 4.3 INCHES OF RAIN
            HAS FALLEN SO FAR.

1000 AM     HEAVY RAIN       5 N LITTLE RIVER        38.47N 98.01W
07/02/2016  E5.00 INCH       RICE               KS   PUBLIC

            FARMER REPORTS TO EMERGENCY MANAGEMENT OF AN ESTIMATED 5
            INCHES IF NOT OVER THAT AMOUNT SINCE LAST NIGHT.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:13 AM CDTAreal Flood WarningICTBarton9 hr
Jul 2, 2:03 AM CDTAreal Flood WarningICTRice8 days
Jul 2, 2:09 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 17 more44 hr
Jul 2, 2:58 AM CDTAreal Flood WarningICTMcPherson7 hr
Jul 2, 3:02 AM CDTSpecial Weather StatementICTReno28 min
Jul 2, 3:52 AM CDTAreal Flood WarningICTMarion6 hr
Jul 2, 4:43 AM CDTSpecial Weather StatementICTSedgwick47 min
Jul 2, 9:19 AM CDTRiver Flood WarningICTReno, Rice6 days
Jul 2, 10:01 AM CDTAreal Flood WarningICTMcPherson48 hr
Jul 2, 10:16 AM CDTAreal Flood WarningICTBarton8 hr
Jul 2, 10:34 AM CDTRiver Flood WarningICTHarvey, Reno4 days
Jul 2, 10:34 AM CDTRiver Flood WarningICTHarvey5 days
Jul 2, 3:51 PM CDTSpecial Weather StatementICTSedgwick24 min
Jul 2, 3:59 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 2, 4:30 PM CDTSpecial Weather StatementICTButler30 min
Jul 2, 4:34 PM CDTSpecial Weather StatementICTGreenwood26 min
Jul 2, 4:43 PM CDTSpecial Weather StatementICTHarvey32 min
Jul 2, 4:55 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick65 min
Jul 2, 5:01 PM CDTSevere Thunderstorm WarningICTGreenwood59 min
Jul 2, 5:02 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick7 hr
Jul 2, 5:15 PM CDTSevere Thunderstorm WarningICTAllen60 min
Jul 2, 5:31 PM CDTSevere Thunderstorm WarningICTButler59 min
Jul 2, 5:39 PM CDTSpecial Weather StatementICTMarion36 min
Jul 2, 5:45 PM CDTSevere Thunderstorm WarningICTWilson, Woodson49 min
Jul 2, 5:53 PM CDTSpecial Weather StatementICTSedgwick37 min
Jul 2, 5:59 PM CDTFlash Flood WarningICTButler, Sedgwick7 hr
Jul 2, 6:06 PM CDTSevere Thunderstorm WarningICTBarton54 min
Jul 2, 6:15 PM CDTSevere Thunderstorm WarningICTAllen33 min
Jul 2, 6:22 PM CDTSpecial Weather StatementICTGreenwood38 min
Jul 2, 6:38 PM CDTTornado WarningICTBarton52 min
Jul 2, 6:47 PM CDTSpecial Weather StatementICTGreenwood58 min

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.